Alert archive / Idaho / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at Jul 16, 2012, 2:51 PM PDT for 4 counties in Idaho. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2012, 2:51 PM PDT (21:51 UTC)
- Expired
- Jul 16, 2012, 10:51 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
046 WGUS66 KOTX 162151 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 251 PM PDT MON JUL 16 2012 ...THUNDERSTORMS CAPABLE OF HEAVY RAIN EXPECTED THROUGH THIS EVENING OVER PORTIONS CENTRAL IDAHO PANHANDLE... .THE THREAT OF FLASH FLOODING WILL INCREASE THIS EVENING ACROSS THE CENTRAL IDAHO PANHANDLE AS STRONG SLOW MOVING THUNDERSTORMS MOVE NORTH ACROSS THE REGION. THIS HEAVY RAIN POTENTIAL WILL FOLLOW A VERY WET LAST FEW DAYS. IDC009-055-057-079-170600- /O.NEW.KOTX.FF.A.0003.120716T2151Z-120717T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BENEWAH-KOOTENAI-LATAH-SHOSHONE- INCLUDING THE FOLLOWING LOCATIONS...DEARY...KELLOGG...PINEHURST... OSBURN...WALLACE...MULLAN...SMELTERVILLE...CALDER 251 PM PDT MON JUL 16 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH IDAHO...INCLUDING THE FOLLOWING COUNTIES...BENEWAH...KOOTENAI...LATAH AND SHOSHONE. * UNTIL 11 PM PDT THIS EVENING * SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES AROUND AN INCH PER HOUR...ESPECIALLY ACROSS THE HIGHER MOUNTAIN RIDGES. * POTENTIAL IMPACTS FROM HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS ARE...RURAL FLOODING...RAPID RISES ON SMALL STREAMS...AND LAND SLIDES OR DEBRIS FLOWS IN MOUNTAINOUS TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && THIS INCLUDES THE FOLLOWING LOCATIONS...DEARY...KELLOGG... PINEHURST...OSBURN...WALLACE...MULLAN...SMELTERVILLE...CALDER. $$
1 follow-up statement
358 WGUS66 KOTX 170551 FFAOTX FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 1051 PM PDT MON JUL 16 2012 IDC009-055-057-079-170700- /O.CAN.KOTX.FF.A.0003.000000T0000Z-120717T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BENEWAH-KOOTENAI-LATAH-SHOSHONE- INCLUDING THE FOLLOWING LOCATIONS...DEARY...KELLOGG...PINEHURST... OSBURN...WALLACE...MULLAN...SMELTERVILLE...CALDER 1051 PM PDT MON JUL 16 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTH IDAHO HAS BEEN CANCELLED. HEAVY RAIN HAS ENDED ACROSS THE CENTRAL PANHANDLE OF IDAHO. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 2:38 PM PDT, 13 minutes earlier.
Area forecast discussion, Jul 16, 2:38 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT Mon Jul 16 2012
.SYNOPSIS...
An unusually strong and moist upper level low will remain over the
Pacific Northwest through midweek. The presence of this low will
equate to more showers and thunderstorms each day with localized
flooding possible. Yet another strong upper level low is expected
to move into the region via the Gulf of Alaska late week or
weekend. This will bring a renewed threat of thunderstorms.
&&
.DISCUSSION...
Tonight...Large closed low over the Central Oregon coast will move
southwest to off the southern Oregon coast tonight. Main area of
concern is a strong mid level wave over southern Idaho that will
move north overnight into the Central Panhandle Mountains and
Southeast Washington. Plenty of surface based instability ahead of
this wave with LAPS data indicating CAPES of around 1500-2000 J/KG
under a thermal trough axis which extends from the Central
Panhandle mountains stretching west into Spokane and as far north
as the Okanogan Highlands. A weak cap does exist but with
thunderstorms over the Clearwaters moving north and with an
increase in large scale lift from the wave over southern Idaho
moving north the cap is expected to break with an increase in
thunderstorms along the aforementioned instability axis between 3
PM and 9 PM PDT. Wind shear values are highest at around 20-25
knots over Southeast Washington and the Central Panhandle so this
is where the best chance for stronger cells will exist which will
be capable of producing heavy rain and isolated large hail. A flash
flood watch has been issued for the Central Panhandle Mountains where
the highest potential for heavy rain exists. Then overnight the
wave will track into the Central Panhandle Mountains. Strong mid
level instability will result in nocturnal thunderstorms. Not sure
how far west this will extend with poor model to model consistency
but the best chances will lie across the eastern third of Washington
and North Idaho given closest proximity to the wave passing through.
JW
Tuesday through Monday: We focused on two issues primarily. The
first being the thunder and lingering flood threat across the Id
Panhandle Tues, and the second was deciding how quickly to eject
the seemingly semi-permanent upper low that's been over the region
the last few days. For Tuesday...what's left of tonight's vort max
lifting north across the Id Panhandle will shear and weaken
further, likely stalling across SE BC. This would keep the threat
of pcpn high for the N Id Panhandle before this feature is
replaced by height rises and a trend toward short-wave ridging.
For mid to late week, we increased pcpn chances Thursday through
Friday Night, favoring a slower exit of the aforementioned upper
trough. Of particular note is the deep tropical southerly moisture
fetch from the remains of Fabio that may reach as far north as Id
mid week. There are still big uncertainties with the track of this
moisture, so we just trended toward a wetter forecast. bz
&&
.AVIATION...
18Z TAFS: An area of low pressure over western OR will keep an
active thunderstorm pattern for the Inland NW. Aftn heating will
promote isold -tsra for most mountain locations mainly in the
Cascades and North Idaho Mountains. Confidence increases over
Southeast Washington and lower ID Panhandle arnd 00z as a midlevel
wave tracking out of N Nevada lifts into the region enhancing the
thunder threat over locations like PUW-LWS...then spreading N/NW
toward KGEG-KSFF-KCOE after 04z. Main threats will be heavy rain and
lightning with the potential for a few cells vcnty PUW-LWS to become
more organized with small to medium hail and strong wind gusts.
KMWH and KEAT will be on the western fringes of this wave so
confidence is lower whether or not thunderstorms move into this area
overnight. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 85 65 83 60 80 / 40 60 40 30 20 50
Coeur d'Alene 62 82 62 82 58 79 / 50 60 40 30 20 50
Pullman 62 84 60 81 55 79 / 50 30 30 20 20 50
Lewiston 68 94 68 90 64 89 / 50 30 20 20 20 50
Colville 61 86 62 86 59 80 / 20 70 50 40 20 40
Sandpoint 59 79 59 81 56 76 / 30 70 50 40 30 50
Kellogg 60 81 58 81 56 78 / 60 70 40 40 40 50
Moses Lake 66 93 65 88 61 85 / 30 30 20 20 30 30
Wenatchee 68 92 68 88 63 84 / 20 30 30 20 30 30
Omak 66 90 66 90 60 82 / 20 40 30 30 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains.
WA...&&Hazardous weather outlook, Jul 16, 5:53 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 553 AM PDT MON JUL 16 2012 IDZ003-004-026-027-WAZ031>033-171300- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 553 AM PDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING HOWEVER ISOLATED STORMS MAY BECOME BETTER ORGANIZED CAPABLE OF PRODUCING QUARTER SIZE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCING UP TO QUARTER SIZE HAIL AND DAMAGING WIND GUSTS. IDZ001-002-WAZ034>038-041>044-171300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 553 AM PDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS. THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS EVENING INTO THE OVERNIGHT HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. BY THURSDAY...ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCING UP TO QUARTER SIZE HAIL AND DAMAGING WIND GUSTS.
Nearby
Flash Flood Watches in Idaho, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.